Blizzard, Emmet
- When
- January 22, 5:00 AM CST to 11:00 PM CST
- Where
- Emmet forecast zone
- Reported by
- ASOS
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
A low pressure system was working it's way off the Rockies and across Kansas through January 21st, deepening along the way. Late on the 21st and on through the 22nd the surface low turned NE and tracked across the SE portions of Iowa, leaving NW Iowa in the cross hairs for heavy snowfall and blizzard potential.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A low pressure system was working it's way off the Rockies and across Kansas through January 21st, deepening along the way. Late on the 21st and on through the 22nd the surface low turned NE and tracked across the SE portions of Iowa, leaving NW Iowa in the cross hairs for heavy snowfall and blizzard potential. As the day progressed on the 22nd, an area of heavy snowfall developed over far NW Iowa where as much as a foot or more of snow fell in conjunction with gusty winds in excess of 40 mph and even 50 mph at times, resulting in prolonged periods of visibilities of less than 1/4 mile, especially during the morning and early afternoon hours. A sharp snowfall gradient was seen towards the SE as amounts quickly fell to just a couple of inches or less within a county or two of the heaviest snowfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 22, 4:09 AM CST, 51 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 409 AM CST Mon Jan 22 2018 .SHORT TERM.../Today through Tonight/ Issued at 346 AM CST Mon Jan 22 2018 The well advertised blizzard/winter storm/rain/thunder event has arrived in Iowa. Models have cinched up on a track for the low... placing it over SE Iowa at 12z Mon, and east of Iowa by 06z Tue. Important to note that latest trends have been to push the track of the low, and thus the warm air sector ever so slightly further to the WNW. The ramifications of this trend have been to lower snow amounts in our northeastern CWA. Left the Winter Storm Warning going in Worth County, but it may struggle to verify. If this trend continues through the day shift, Worth and Cerro Gordo counties may struggle to get out of the Tr. to 2 inch range for snow. Winds will be a major factor in impacts across northern/northwestern Iowa. At 09z, Storm Lake had winds of 31 mph, gusting to 40 mph. Confidence is very high in strong winds across Iowa today, with the strongest winds west of I-35, right over the area running with a Blizzard Warning. All ingredients for high winds present as low passes through Iowa and pressure gradient spreads eastward. 3-hr pressure change nears +6mb over SE Iowa, so have amplified winds from Carroll to Cass county vs previous forecast. Will be a somewhat fascinating wind gradient today... placement of low over Iowa mitigates pressure gradient. Winds from Des Moines to Ottumwa may struggle to reach 10 to 15 mph, whereas winds in Estherville will likely reach 30 mph, with a gust of 50 mph looking very plausible for a brief time today. Cannot emphasize hazardous travel conditions expected in Blizzard Warning area. With high confidence of widespread winds sustained in the 25 to 35 mph range, with gusts of 40 to 50 mph possible, moderate to heavy snow will fall in the form of blowing snow, reducing visibility to near zero at times and causing blowing and drifting snow onto roadways. "Stucco" type snow also possible, as snow will likley initially be of the wet and heavy variety. By 12z Tue, system should be east of Iowa. Pressure gradient will also to relax through the overnight tonight, meaning winds should start to gradually diminish to the 10 to 20 mph range, beginning around 00z Tue. .LONG TERM.../Tuesday through Sunday/ Issued at 346 AM CST Mon Jan 22 2018 The area of low pressure will be over lower Michigan by Tuesday morning with the precipitation having ended across the forecast area with drier air arriving. Cyclonic flow will be over the state to begin the day before weak ridging arrives in the afternoon. This will lead to gradual diminishing northwest winds. A few patches of stratus will likely linger part of the day though due to the cyclonic flow. Another short wave will arrive Tuesday night and will bring modest kinematic forcing and saturating profiles and may result in a few flurries or brief light snow. Snow mention for Tuesday night is currently not in the forecast but may need to be added. At this point, it appears to be little to no impact. Surface high pressure ridge will move across Iowa on Wednesday. This will be followed by the upper flow transitioning to southwest flow toward the end of the week as a large trough develops to the west. This will bring warm advection back to the state and temperatures back into the 40s and 50s over the snow free areas. The next system will arrive Friday night and will bring the next chance for precipitation. Temperatures through much of the forecast period will be dependent on snow cover. High temperatures over the northwest will be dampened due to the new snow while warmer temperatures will occur across the remainder of the area. High temperatures for Tuesday will range from the mid 20s north to mid 30s south. Better melting potential will arrive over the northwest with the end of the week warmer temperatures. && .AVIATION.../For the 06Z TAFS through 06Z Monday night/ Issued at 1131 PM CST Sun Jan 21 2018 Quite a variety of conditions across TAF locations early on with LIFR conditions in a blizzard near KFOD and at KMCW and mainly IFR conditions elsewhere in DZ and FG with prevailing low cigs. ISOLD TSRA possible at KDSM and KOTM through 09Z or so. Strong wind will increase across TAF locations from NW to SE through Monday with a transition across KALO and southern TAF locations to snow aft 18Z- 20Z. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until midnight CST tonight for IAZ017- 025-035-045-046-057. Blizzard Warning until midnight CST tonight for IAZ004>006-015- 023-033-044. Winter Storm Warning until midnight CST tonight for IAZ007-016- 024-034. && SHORT TERM...Kotenberg LONG TERM...Donavon AVIATION...FAB
Hazardous Weather Outlook National Weather Service Des Moines IA 430 AM CST Mon Jan 22 2018 IAZ004>006-015-023-033-044-231030- Emmet-Kossuth-Winnebago-Palo Alto-Pocahontas-Sac-Crawford- 430 AM CST Mon Jan 22 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Blizzard Warning is in effect for the area from overnight tonight through Monday evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be a potential for ice jams and river flooding towards the middle of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not be needed, but reports of snowfall, ice accrual, and visibility would be greatly appreciated. IAZ007-016-024-034-231030- Worth-Hancock-Humboldt-Calhoun- 430 AM CST Mon Jan 22 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Winter Storm Warning is in effect for the area from overnight tonight through Monday evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be a potential for ice jams and river flooding towards the middle of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not be needed, but reports of snowfall, ice accrual, and visibility would be greatly appreciated. IAZ017-025-035-045-046-057-231030- Cerro Gordo-Wright-Webster-Carroll-Greene-Audubon- 430 AM CST Mon Jan 22 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Winter Weather Advisory is in effect for the area beginning overnight tonight through Monday evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be a potential for ice jams and river flooding towards the middle of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but reports of snow and ice would be appreciated. IAZ026>028-036>039-047>050-058>062-070>075-081>086-092>097-231030- Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Boone- Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass- Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 430 AM CST Mon Jan 22 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight This evening, wind speeds will increase to 20 to 30 mph range, with gusts of 35 to 40 mph possible. A Light dusting of snow is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be a potential for ice jams and river flooding towards the middle of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Kotenberg
The national radar mosaic for the moment the first event began.
7 blizzard, 4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 733940, 733941, 733942, 733943, 733944, 734914, 734917, 734918, 734913, 734915, 734916.